Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 552, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 7, 2001, 7:23 PM CDT for Lincoln County, Oklahoma County, Oklahoma. It was in force for 67 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 7:23 PM CDT (00:23 UTC)
- Expired
- Sep 7, 2001, 8:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lincoln County, OK, Oklahoma County, OK
The radar
The Norman radar (KTLX), 48 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 7:23 PM CDT | Hail 1 | Oklahoma City, OK | Hail was reported near the intersection of Southwest 24th and Portland. |
| Sep 7, 7:33 PM CDT | Hail 0.88 | Oklahoma City, OK | Hail was reported near the intersection of 134th and Western. |
| Sep 7, 7:34 PM CDT | Hail 0.88 | Oklahoma City, OK | Hail was reported near the intersection of 134th and Pennsylvania. |
| Sep 7, 8:10 PM CDT | Thunderstorm Wind 61 E | Shamrock, OK | |
| Sep 7, 8:10 PM CDT | Hail 0.75 | Shamrock, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
| Sep 7, 7:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3154 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 17.3
The text
As transmitted, in the capitals the NWS used until 2016.
698 WUUS54 KOUN 080024 SVROKC OKC081-109-080130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 723 PM CDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL OKLAHOMA OKLAHOMA COUNTY IN CENTRAL OKLAHOMA * UNTIL 830 PM CDT * AT 723 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF TRYON TO 6 MILES SOUTH OF DOWNTOWN OKLAHOMA CITY...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE AGRA...ARCADIA...AVERY...CARNEY... CHANDLER...CHOCTAW...DEL CITY...HARRAH...JONES...KENDRICK... LUTHER...MIDWEST CITY...NICOMA PARK...OKLAHOMA CITY...SPENCER... TINKER AIR FORCE BASE...TRYON...WARWICK AND WELLSTON HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THESE SEVERE THUNDERSTORMS. TAKE SHELTER FROM THE STORM IN A STURDY BUILDING. BOATERS ON AREA LAKES SHOULD RETURN TO SHORE. DO NOT SEEK SHELTER UNDER ISOLATED TREES AS THESE ARE TARGETS FOR LIGHTNING. AVOID LOW LYING AREAS AND FLOODING ROADWAYS. THIS THUNDERSTORM MAY PRODUCE WEAK...SHORT LIVED TORNADOES ALONG ITS LEADING EDGE. WIND SPEEDS WITH ANY TORNADO ARE NOT LIKELY TO GREATLY EXCEED THOSE OF THE STRAIGHT LINE WINDS OF THE THUNDERSTORM. LAT...LON 3595 9705 3540 9766 3540 9711 3595 9650 24
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:10 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Sep 7, 3:10 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 310 PM CDT FRI SEP 7 2001 THE FESTIVITIES ARE BEGINNING ALREADY WITH ECHOES DEVELOPING ALONG THE FRONT IN SOUTHERN KANSAS AND TOWERING CU VISIBLE OUT THE WINDOW. 18Z SOUNDING SHOWED GOOD CAPPING WITH 22C AT 850 MB. SO THE QUESTION IS HOW FAR SOUTH WILL THE THUNDERSTORMS DEVELOP. CONVECTION IS A GOOD BET IN THE NORTH WITH THE WAVE APPROACHING AND ITS ASSOCIATED MID LEVEL COOLING. CHANCES ARE A BIT MORE IFFY IN THE SOUTHWEST AND THEREFORE WILL GO WITH CHANCE POPS THERE. WITH THUNDERSTORMS IN SOUTHWEST KANSAS AND THE WESTERN OKLAHOMA PANHANDLE... CHANCE POPS ARE ALSO STILL NEEDED IN THE POST-FRONTAL NORTHWEST ZONES. WILL MENTION SEVERE IN THE ZONES AHEAD OF THE FRONT. THERE ARE PLUS AND MINUSES FOR RAIN CHANCES TOMORROW. THERE MAY BE SOME LINGERING SHOWERS IN THE MORNING... BUT FOR THE MOST PART THE AREA WILL BE BETWEEN UPPER SYSTEMS AND SUBSIDENCE IN WAKE OF TONIGHTS WAVE WILL ALLOW A RESPITE. HOWEVER IT APPEARS THAT THE FRONT WILL STALL OVER THE AREA AND THERE MAY BE EXTRA CONVECTIVE BOUNDARIES IN THE NEIGHBORHOOD AS WELL. SO AM CONCERNED THAT BOUNDARIES WILL PROVIDE FOCUS FOR SCATTERED REDEVELOPMENT TOMORROW AFTERNOON. THE MODELS ARE STRONGER WITH THE SECONDARY WAVE THAT WILL APPROACH THE AREA TOMORROW NIGHT... AND AGREE WITH MID SHIFT ASSESSMENT THAT PRECIP CHANCES WILL EXTEND INTO SUNDAY NIGHT UNTIL THE SECOND WAVE MOVES OUT OF THE AREA. FARTHER DOWN THE LINE... NO CHANGES WILL BE MADE TO THE EXTENDED. ...SPEG. OKC 65 84 60 74 / 60 30 40 40 HBR 62 83 58 74 / 50 30 40 40 SPS 66 89 62 77 / 40 30 50 40 GAG 54 75 52 70 / 40 30 40 30 PNC 63 80 58 73 / 80 30 40 40 DUA 69 87 67 77 / 60 40 60 40 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Sep 7, 6:28 PM CDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT FRI SEP 07 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM 6 NW KAW CITY OK 61 MPH WIND GUST
09/07/01 KAY MEASURED BY OKLAHOMA
MESONET
KTLocal storm report, Sep 7, 6:33 PM CDT, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT FRI SEP 07 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0622 PM KAW CITY OK .75 INCH HAIL
09/07/01 KAY REPORTED BY KAW CITY
EMERGENCY MANAGER
KTLocal storm report, Sep 7, 6:39 PM CDT, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT FRI SEP 07 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0638 PM GUTHRIE OK 1.00 INCH HAIL
09/07/01 LOGAN AMATEUR RADIO REPORT
KTLocal storm report, Sep 7, 6:48 PM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT FRI SEP 07 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM CALUMET OK 1.75 INCH HAIL
09/07/01 CANADIAN SHERIFF OFFICE
0646 PM 2 S PIEDMONT OK 0.88 INCH HAIL
09/07/01 CANADIAN SPOTTER
0605 PM 6 NW KAW CITY OK 61 MPH WIND GUST
09/07/01 KAY MEASURE BY MESONET
JFLocal storm report, Sep 7, 7:00 PM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT FRI SEP 07 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 1 N COYLE OK .88 INCH HAIL
09/07/01 LOGAN ESTIMATED 65 MPH WINDS
ALSO REPORTED. SPOTTER
REPORT
0650 PM 11 W PERKINS OK .88 INCH HAIL
09/07/01 PAYNE ESTIMATED 65 MPH WINDS
ALSO REPORTED. SPOTTER
REPORT
KTLocal storm report, Sep 7, 7:13 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT FRI SEP 07 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0707 PM MUSTANG OK 0.75 INCH HAIL
09/07/01 CANADIAN REPORTED BY THE PUBLIC
0704 PM 5 S GUTHRIE OK 0.75 INCH HAIL
09/07/01 LOGAN AMATEUR RADIO SPOTTER
0710 PM OKLAHOMA CITY OK 0.75 INCH HAIL
09/07/01 OKLAHOMA AMATEUR RADIO SPOTTER
0717 PM CHICKASHA OK 1.00 INCH HAIL
09/07/01 GRADY AMATEUR RADIO SPOTTER
JFThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 7:19 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 41 min |
| Sep 7, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 63 min |
| Sep 7, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 47 min |
| Sep 7, 8:06 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 39 min |
| Sep 7, 8:26 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 34 min |
| Sep 7, 8:30 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 30 min |
| Sep 7, 8:42 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Stephens | 48 min |
| Sep 7, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 61 min |
| Sep 7, 9:00 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 30 min |
| Sep 7, 9:03 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 32 min |
| Sep 7, 9:10 PM CDT | Severe Thunderstorm Warning | OUN | Murray, Pontotoc | 55 min |
| Sep 7, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 47 min |
| Sep 7, 9:40 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 50 min |
| Sep 7, 9:44 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 31 min |
| Sep 7, 10:00 PM CDT | Severe Thunderstorm Warning | OUN | Murray, Pontotoc | 50 min |
| Sep 7, 10:40 PM CDT | Severe Thunderstorm Warning | OUN | Love | 50 min |
| Sep 7, 10:46 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 44 min |
| Sep 7, 11:09 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 51 min |
| Sep 8, 2:59 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.